Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 24, NWS Blacksburg, VA

June 2, 1997Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 2, 1997, 1:13 PM EDT for Wythe County, Virginia. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 2, 1997, 1:13 PM EDT (17:13 UTC)
Expired
Jun 2, 1997, 1:45 PM EDT
In force
32 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 1:15 PM EDTHail 0.75Grahams Forge, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.2 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 719 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
719 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 021716 RRA
SVRRNK
VAC197-021745-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
113 PM EDT MON JUN 2 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 145 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN VIRGINIA

   ...EASTERN WYTHE COUNTY
 
AT 113 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 13 MILES EAST OF WYTHEVILLE OR IN THE VICINITY OF
GRAHAMS FORGE MOVING NORTH AT 5 MPH.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.  MOVE TO INSIDE A
STURDY BUILDING IMMEDIATELY.

MV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 9:11 AM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jun 2, 9:11 AM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT MON JUN 2 1997

CRW...GUESS WE SHUD UP THE POPS FOR THE NRV.

THNGS ARE PRETTY BUSY HERE RIGHT NOW...AND GETTING BUSIER.

CRNT WHATCHES IN PLACE OR ABOUT TO GO IN PLACE FOR THE AREA OF STORMS
MOVING UP FROM NC. BASED ON RADAR LOOP...MVMT OF THE AREA IS NNE
RIGHT UP INTO THE NRV AND SPC BELIEVES IT WILL GET WORSE.

JDS

In the hours before

Special weather statement, Jun 2, 11:56 AM EDT, 1 hour 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-031200-

SPECIAL WEATHER STATEMENT
THUNDERSTORM POTENTIAL OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT MON JUN 2 1997

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN NORTHWESTERN
NORTH CAROLINA AND EXTREME SOUTHERN VIRGINIA TODAY.

AN AREA OF SEVERE THUNDERSTORMS WAS MOVING UP INTO SOUTHWEST
VIRGINIA PRODUCING HAIL UP TO QUARTER SIZE. THIS ACTIVITY WILL
SLOWLY MOVE UP INTO PARTS OF THE NEW RIVER VALLEY AS THE AFTERNOON
PROGRESSES. ADDITIONAL SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP OVER THE PIEDMONT AND FOOTHILLS OF NORTHERN NORTH CAROLINA
AND SOUTHERN VIRGINIA LATER THIS AFTERNOON. SOME OF THESE STORMS MAY
ALSO BECOME SEVERE...WITH A SLIGHT RISK OF BOTH DAMAGING WINDS AND
LARGE HAIL.

SKYWARN SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY.

JJ/JDS
Local storm report, Jun 2, 12:25 PM EDT, 48 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

1150 AM    INDEPENDENCE              VA   .75 INCH HAIL
06/02/97   GRAYSON                        REPORTED

TW
Local storm report, Jun 2, 12:31 PM EDT, 42 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1225 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
             ....COUNTY LOCATION....

1150 AM    INDEPENDENCE              VA   .75 INCH HAIL
06/02/97   GRAYSON                        REPORTED

TW
Local storm report, Jun 2, 1:05 PM EDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM                              VA   1.00 INCH HAIL
06/02/97   CARROLL                        REPORTED BY SHERRIFS
                                          OFFICE IN SOUTHERN
                                          PORTION OF COUNTY.

1210 PM    GALENA                    VA   .75 INCH HAIL
06/02/97   CARROLL

1250 PM    BARREN SPRINGS            VA   1.75 INCH HAIL
06/02/97   WYTHE                          GOLFBALL SIZE HAIL
                                          REPORTED BY SHERRIFS
                                          OFFICE.

PMC/MJB
Local storm report, Jun 2, 1:10 PM EDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
105 PM EDT MON JUN 02 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM                              VA   1.00 INCH HAIL
06/02/97   CARROLL                        REPORTED BY SHERRIF'S
                                          OFFICE IN SOUTHERN
                                          PORTION OF COUNTY.

1210 PM    GALENA                    VA   .75 INCH HAIL
06/02/97   CARROLL

1250 PM    BARREN SPRINGS            VA   1.75 INCH HAIL
06/02/97   WYTHE                          GOLFBALL SIZE HAIL
                                          REPORTED BY SHERRIF'S
                                          OFFICE.

PMC/MJB
Local storm report, Jun 2, 1:11 PM EDT, 2 minutes before
LOCAL STORM REPORT...CORRRECTED FOR SPELLING
NATIONAL WEATHER SERVICE BLACKSBURG VA
108

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 8:14 PM EDTFlash Flood WarningRNKRockbridge, City of Lexington3 hr
Jun 1, 8:14 PM EDTFlash Flood WarningRNKCity of Buena Vista3 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke4 hr
Jun 1, 10:09 PM EDTFlash Flood WarningRNKCity of Salem4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKRockbridge, City of Buena Vista4 hr
Jun 1, 11:03 PM EDTFlash Flood WarningRNKCity of Lexington4 hr
Jun 2, 11:34 AM EDTSevere Thunderstorm WarningRNKGrayson51 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCarroll, Wythe64 min
Jun 2, 12:06 PM EDTSevere Thunderstorm WarningRNKCity of Galax64 min
Jun 2, 12:50 PM EDTSevere Thunderstorm WarningRNKPulaski65 min
Jun 2, 1:04 PM EDTSevere Thunderstorm WarningRNKPatrick61 min
Jun 2, 1:58 PM EDTFlash Flood WarningRNKPulaski62 min
Jun 2, 1:58 PM EDTSevere Thunderstorm WarningRNKPulaski62 min
Jun 2, 2:21 PM EDTSevere Thunderstorm WarningRNKMontgomery, City of Radford64 min
Jun 2, 3:27 PM EDTSevere Thunderstorm WarningRNKMontgomery33 min
Jun 2, 3:40 PM EDTSevere Thunderstorm WarningRNKFloyd50 min
Jun 2, 4:08 PM EDTSevere Thunderstorm WarningRNKPatrick62 min
Jun 2, 5:22 PM EDTFlash Flood WarningRNKFloyd58 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKHenry65 min
Jun 2, 6:15 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville65 min
Jun 2, 6:53 PM EDTSevere Thunderstorm WarningRNKBotetourt47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.